Police await autopsy results for cause of death in TASER incident
Sep 22, 2009
Sep 23, 2009
Laredo police officers say they use TASER guns as another tool to subdue aggressive suspects.
This week, officers had to use them to take control of a situation, but the suspect died.
Police were called to the 200 block of Martingale at around 3:50 am, Monday morning, for a call of criminal mischief in progress.
"Officers responded but while in route, the individual did break a window and tried to gain entry to the apartment through the bedroom window."
When officers arrived 44-year-old Richard Battistata was trying to get away. Officers tried to arrest him but he resisted, " He became very aggressive towards the officers. They tried to effect the arrest at that time. One of the officers did deploy the non lethal weapon, which is the TASER."
According to police he was handcuffed after being TASERed.
It was shortly after that when Battistata lost consciousness.
Paramedics arrived, stabilized him and transported him to Doctors Hospital where he died.
"This weapon is only used to subdue and take control of the individual. It's not to harm anybody."
"It's a neuromuscular incapacitation. Once applied, once it hits someone it incapacitates their muscles. That’s it."
"Police say they've been using these TASERs for over five years. They say it's another tool they use to control aggressive suspects."
"It's a better tool because it's another option as opposed tp just having side arm. What else do we carry in our belts? We carry batons. We can use our mace sometimes."
Meanwhile the office of Public Integrity and the Division of Crimes Against Persons are investigating. As part of police policy, three officers involved in the arrest have been placed on administrative duty pending the outcome of the investigation.
The Laredo Police Department is waiting for autopsy results.
We called medical examiner Dr. Coreen Stern and she says blood samples were collected from the autopsy and sent for further tests.
They will determine if the man died from being TASERed or if he was under the influence of any drugs or alcohol.